Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 103, NWS Kansas City, MO

June 11, 2018Doniphan County, Kansas; 6 counties in Missouri

NWS Kansas City, MO issued this severe thunderstorm warning at Jun 11, 2018, 9:28 PM CDT for Doniphan County, Kansas; 6 counties in Missouri. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 11, 2018, 9:28 PM CDT (02:28 UTC)
Expired
Jun 11, 2018, 10:00 PM CDT
In force
32 min
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Hail
0.88 in
Wind
60.0 mph

Counties Doniphan County, KS, Andrew County, MO, Buchanan County, MO, DeKalb County, MO, Gentry County, MO, Holt County, MO, Nodaway County, MO

The radar

The Pleasant Hill radar (KEAX), 143 km from the middle of the area, began a volume at 02:31 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 11, 6:12 PM CDTSevere Thunderstorm WatchSPC8 hr
Jun 11, 3:42 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 2.5 hours before the alert went out and 132 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2018-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3203 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2018-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3203 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1854 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.2
Supercell composite
9.8

Open this sounding in Storm Lab

The text

As transmitted.

182 
WUUS53 KEAX 120228
SVREAX
KSC043-MOC003-021-063-075-087-147-120300-
/O.NEW.KEAX.SV.W.0103.180612T0228Z-180612T0300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Kansas City/Pleasant Hill MO
928 PM CDT MON JUN 11 2018

The National Weather Service in Pleasant Hill has issued a

* Severe Thunderstorm Warning for...
  Doniphan County in northeastern Kansas...
  North central Buchanan County in northwestern Missouri...
  Southern Gentry County in northwestern Missouri...
  Southeastern Holt County in northwestern Missouri...
  Southeastern Nodaway County in northwestern Missouri...
  Andrew County in northwestern Missouri...
  Northern DeKalb County in northwestern Missouri...

* Until 1000 PM CDT.

* At 927 PM CDT, severe thunderstorms were located along a line
  extending from near Stanberry to 6 miles northeast of Hiawatha,
  moving southeast at 40 mph.

  HAZARD...60 mph wind gusts and nickel size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  St. Joseph, Savannah, Albany, Wathena, Elwood, Stanberry, Highland,
  Troy, Country Club Villa, Country Club, King City, Oregon, Union
  Star, Amazonia, Forest City, Fillmore, White Cloud, Denton, Bolckow
  and Rosendale.

This includes the following highways...
 Interstate 29 between mile markers 49 and 79.
 Interstate 229 between mile markers 7 and 14.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4003 9538 4029 9433 4010 9421 4004 9422
      4003 9420 3994 9421 3965 9534 4000 9534
      4000 9531 4003 9535
TIME...MOT...LOC 0227Z 306DEG 38KT 4025 9446 3992 9544 

HAIL...0.88IN
WIND...60MPH
 
$$

Welsh

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 6:43 PM CDT, 2 hours 45 minutes earlier.

Area forecast discussion, Jun 11, 6:43 PM CDT, 2 hours 45 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
643 PM CDT Mon Jun 11 2018

.Discussion...
Issued at 324 PM CDT MON JUN 11 2018

Primary focus remains on severe weather potential for this evening.
At the surface, a warm front reinforced by clouds and light
precipitation this morning is evident in observations and visible
satellite imagery - stretching from just south of Kirksville
intersecting a cold front near Omaha. This cold front has made
gradual eastward progress, now stretching from eastern Nebraska to
near Russell Kansas. Agitated cumulus field has evolved along and
ahead of the cold front. The environment is characterized by
relatively modest vertical wind shear, but strong instability in
place. Robust convection is expected to develop by mid to late
afternoon across southeast Nebraska into far northeast Kansas.
Uncertainty with respect to thunderstorm coverage and timing exists
on the convective evolution as storm cold pools begin to consolidate
just before sunset. The most likely scenario is a forward
propagating line/cluster of storms quickly diving southeastward
through the forecast area this evening. In this case, a risk for
straight-line wind damage of wind gusts from 60-70 mph will exist
with this activity over northeast Kansas into northwest Missouri.
The time window for the greatest severe weather potential will be
from 7 to 11 PM. A less likely scenario will be for storms to
struggle to develop a cohesive cold pool, and likewise new
convection favoring the southwest flank of activity, with
propagation along the instability axis. This would favor storms
more across eastern Kansas, with the forecast area being
essentially split. Regardless, the odds are more likely that a
cluster of storms will move through the forecast area, producing
the potential for wind damage. Folks should be weather-aware this
evening.

For the remainder of the week, thunderstorm chances will begin to
decrease. Tuesday should be mainly rain-free, with a slight chance
of convection on Wednesday as isentropic ascent occurs with the
surface warm front lifting northward. Thereafter, heights rise as an
upper level ridge builds through the central CONUS. This will spell
a low probability of rainfall and high temperatures returning into
the 90s Thursday into the weekend.

&&

.Aviation...(For the 00Z TAFS through 00Z Tuesday Evening)
Issued at 642 PM CDT MON JUN 11 2018

VFR conditions will start the evening, but a line of thunderstorms
is expected to blow through later tonight bringing some trouble to
the terminals. Current timing has the storms moving through
between 02Z and 05Z. These storms will likely result in a strong
winds from the northwest as they blow through along with heavy
rain. Otherwise, expect some marginal MVFR CIGs Tuesday morning
behind the cold front that moves through overnight.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Blair
Aviation...Cutter
Hazardous weather outlook, Jun 11, 5:15 AM CDT, 16 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
515 AM CDT Mon Jun 11 2018

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-121015-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
515 AM CDT Mon Jun 11 2018

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Hot conditions are expected today with highs in the low to mid 90s
 band heat index values in the mid 90 to low 100 degree range.

 Severe storms are possible west of Interstate 35 this evening into
 tonight. Damaging winds and large hail will be the main threats.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

 Thunderstorms will be possible again Wednesday night a few strong to
 isolated severe storms may be possible.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Local storm report, Jun 11, 4:40 PM CDT, 4 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
440 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     ETHEL                   39.90N 92.73W
06/08/2018                   MACON              MO   CO-OP OBSERVER

            DELAYED REPORT: MULTIPLE TREES DOWN,
            ESTIMATED WINDS 60MPH.

&&

JRB
Local storm report, Jun 11, 8:14 PM CDT, 1 hour 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
814 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0812 PM     TSTM WND GST     TARKIO                  40.44N 95.37W
06/11/2018  E60 MPH          ATCHISON           MO   STORM CHASER

&&

LAFLIN
Local storm report, Jun 11, 8:17 PM CDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
817 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0815 PM     TSTM WND GST     4 ENE CORNING           40.26N 95.37W
06/11/2018  E60 MPH          ATCHISON           MO   TRAINED SPOTTER

&&

LAFLIN
Local storm report, Jun 11, 8:28 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
828 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0818 PM     TSTM WND DMG     TARKIO                  40.44N 95.37W
06/11/2018                   ATCHISON           MO   911 CALL CENTER

            TREES UPROOTED.

&&

LAFLIN
Local storm report, Jun 11, 9:24 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
924 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0817 PM     TSTM WND GST     4 ENE CORNING           40.27N 95.38W
06/11/2018  E70 MPH          ATCHISON           MO   EMERGENCY MNGR

&&

LAFLIN
Local storm report, Jun 11, 9:26 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
926 PM CDT MON JUN 11 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0905 PM     TSTM WND GST     4 N DARLINGTON          40.25N 94.41W
06/11/2018  E60 MPH          GENTRY             MO   EMERGENCY MNGR

&&

LAFLIN

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 9:51 PM CDTSevere Thunderstorm WarningEAXAtchison, Doniphan24 min
Jun 11, 10:12 PM CDTSevere Thunderstorm WarningEAXAtchison, Doniphan, Leavenworth33 min
Jun 11, 10:44 PM CDTSevere Thunderstorm WarningEAXWyandotte31 min
Jun 11, 10:47 PM CDTSevere Thunderstorm WarningEAXAtchison, Leavenworth, Wyandotte28 min
Jun 11, 11:03 PM CDTSevere Thunderstorm WarningEAXJohnson, Wyandotte27 min
Jun 11, 11:15 PM CDTSevere Thunderstorm WarningEAXAtchison, Johnson, Leavenworth, Wyandotte30 min
Jun 11, 11:30 PM CDTSevere Thunderstorm WarningEAXJohnson, Wyandotte30 min
Jun 11, 11:45 PM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Wyandotte30 min
Jun 12, 12:12 AM CDTSevere Thunderstorm WarningEAXJohnson, Leavenworth, Miami, Wyandotte33 min
Jun 12, 12:42 AM CDTSevere Thunderstorm WarningEAXJohnson, Linn, Miami33 min
Jun 12, 12:46 AM CDTSpecial Weather StatementEAXAtchison44 min
Jun 12, 1:14 AM CDTSpecial Weather StatementEAXLinn, Miami61 min
Jun 12, 1:46 AM CDTSevere Thunderstorm WarningEAXLinn44 min
Jun 11, 7:38 PM CDTSevere Thunderstorm WarningEAXAtchison, Holt, Nodaway37 min
Jun 11, 8:14 PM CDTSevere Thunderstorm WarningEAXAtchison, Holt, Nodaway46 min
Jun 11, 8:58 PM CDTSevere Thunderstorm WarningEAXAndrew, Atchison, Gentry, Harrison, Holt, Nodaway and 1 more32 min
Jun 11, 9:34 PM CDTSpecial Weather StatementEAXHarrison26 min
Jun 11, 9:57 PM CDTSpecial Weather StatementEAXDaviess, Mercer48 min
Jun 11, 10:10 PM CDTSevere Thunderstorm WarningEAXBuchanan, Caldwell, Clinton, Daviess, DeKalb, Platte35 min
Jun 11, 10:27 PM CDTSpecial Weather StatementEAXGrundy, Livingston, Putnam, Sullivan48 min
Jun 11, 10:51 PM CDTSpecial Weather StatementEAXCarroll, Linn, Livingston39 min
Jun 11, 11:25 PM CDTSpecial Weather StatementEAXCarroll, Chariton, Linn50 min
Jun 12, 12:07 AM CDTSpecial Weather StatementEAXCass, Jackson, Johnson, Lafayette23 min
Jun 12, 12:20 AM CDTSpecial Weather StatementEAXCass, Cooper, Henry, Johnson, Pettis55 min
Jun 12, 1:15 AM CDTSpecial Weather StatementEAXHenry30 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Severe Thunderstorm Warnings in Kansas, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.